Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 30, 2003

Blood Tests and Insulin Injections, Hyperglycemia and DKA

Question from Rockford, Iowa, USA:

The doctor said my son's high blood sugars could be caused from his arms being used too much. Is this your opinion?

Answer:

If the injection area is lumpy, puffy or hard (called lipohypertrophy), the insulin will not be well absorbed and higher blood sugars would result. Using a new area without the hypertrophy will improve the absorption. Usually once you stop using an area with hypertrophy, the site will recover and return over time to normal.

SG
Additional comments from Barb Schreiner, diabetes nurse specialist:

I think you are talking about injection site rotation and the connection to high blood glucose. When an person uses the same injection site repeatedly, the tissue under the skin becomes tough and lumpy. Children continue to use these spots because they no longer feel the injections in them. The problem is that these fatty, lumpy areas do not let insulin into the blood stream effectively. So, blood sugars stay high.

The treatment is to move the injection sites around (rotate). Do not use the lumpy areas again until the lumps have gone away (this can take 6-12 months sometimes).

BS